We Talking Side Effects…Again

We sick people can only yearn for the day that a drug manufacturer makes and distributes a drug with good or no side effects.  Before I get into the side effects situation, lemme say that the results of the MRI done in December came back clean. One can reasonably state that Lemtrada is clinically doing what it’s supposed to – slowing the progression of the disease.  I have no additional scarring, no additional lesions on my brain or spine and I haven’t experienced any new symptoms so YEA! I’ll take that and keep it moving.  Leh we talk side effects…

when I first told you about Lemtrada, I mentioned that it could potentially cause my thyroid to overact or underact.  That just seems so stupid to me; just pick one or the other, not both! Overactive thyroid causes (among other things) weight loss and under active causes weight gain.

Disclaimer: please know that I am not making light of either situation. The weight loss/gain and everything else that comes along with each is nothing to joke about.

I just knew with my luck, my thyroid would decide to stop working and I’d gain weight.  I mean can a gal jes lose weight without actually trying??? My thyroid-stimulating hormone (TSH) levels are tested monthly as part of the routine monitoring done by the Lemtrada manufacturer. Everyone knows that a call from ur doctor’s office after a test was performed is not good news, so when my caller ID displayed the MSCA 2 weeks prior to my regular scheduled appointment, I braced myself. I didn’t know what was wrong but something had to be. Turns out that between August and November my TSH level results were erratic at best. Let’s say the normal levels are 1-4, the last test came in at 37.5! I won’t bore u with additional details but suffice it to say that the test had to be redone but the results still came back at 13.8.  High TSH levels indicate what? U guessed it – an underactive thyroid. I am in year 3 of having Lemtrada and apparently it is “normal” for this to occur in year 3. Would have been nice not to be normal but wha yuh go do?

Good news is that this is treatable and, all things considered it is probably the “best” side effect that one can ask to be exposed to. Bad news is that I have to add another pill to my regimen…steups.  More good news too is that I can continue to indulge in my poisons of choice with this new drug – u know I cleared that up right out the gate. It’s a daily pill and it’s already on order and should be on its way to me soon. As with everything I’ve dealt with over the years with this disease, I’m going to have to determine over time what dosage will work for me.  The doctor (I now have an Endocrinologist on my list) said to me “it’s a small dose but if u find that u start feeling anxious, ur heart races, u start sweating a lot or experience rapid weight loss, call me cuz that means it’s too much and I’ll have to adjust the dosage”  Great! More things to look out for over the next few months. One thing that MS has taught me over time is how to “listen” to my body and really be in tune with it, so additional monitoring to be done over the next few months.

Time will really tell how this goes.